Oklahoma, 2009

Hail and Damaging Wind in Oklahoma, July 29, 2009

July 29, 2009 · NWS AMA · 4 events in 1 county or zone

Severe thunderstorms developed across the western Oklahoma Panhandle during the early evening hours and produced large hail along with isolated wind damage to trees. No injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed across the western Oklahoma Panhandle during the early evening hours and produced large hail along with isolated wind damage to trees. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 29, 4:35 PM CST, 17 minutes earlier.

Area forecast discussion, Jul 29, 4:35 PM CST, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
535 PM CDT WED JUL 29 2009

.UPDATE...
UPDATED THE FORECAST FOR SEVERE THUNDERSTORM WATCH 636. NO OTHER
MAJOR CHANGES TO THE FORECAST.

&&

.PREV DISCUSSION... /ISSUED 257 PM CDT WED JUL 29 2009/

DISCUSSION...
COLD FRONT NUDGING INTO SOUTHEASTERN COLORADO SHOULD ENTER THE
PANHANDLE REGION AROUND MIDNIGHT. AHEAD OF THIS FRONT...CONVECTION
MOVING OFF THE HIGHER TERRAIN OF NEW MEXICO AND COLORADO...WILL
PROPAGATE INTO THE PANHANDLE REGION. LIKE YESTERDAY...MODEST WIND SHEAR
VALUES COULD RESULT IN SOME SEVERE STORMS. UNLIKE YESTERDAY...LOW
AND MID CLOUDS ACROSS MUCH OF THE REGION HAVE MINIMIZED THE AMOUNT OF
DIURNAL HEATING...AND THEREFORE DO NOT EXPECT MUCH CONVECTIVE
INITIATION IN THE PANHANDLES.

MODELS HAVE BEEN TRENDING DRIER FROM THURSDAY THROUGH FRIDAY NIGHT.
THIS IS LIKELY DUE TO THE MORE STABLE AND DRIER AIR MASS BEHIND THE
FRONT. HOWEVER...WITH CONTINUED UPPER LEVEL SHORTWAVE TROUGHS
TRAVERSING THE HIGH PLAINS AND CONSIDERING THE RECENT TRENDS...AM
HESITANT TO REMOVE PRECIPITATION FOR ANY PERIOD. A PACIFIC COLD
FRONT SHOULD APPROACH THE REGION SATURDAY...THOUGH MODELS DISAGREE ON
IF IT WILL STALL NORTH OF THE REGION OR IN THE PANHANDLE REGION.
REGARDLESS OF THE SOLUTION...CHANCES FOR PRECIPITATION INCREASE
ESPECIALLY SATURDAY NIGHT THROUGH SUNDAY.

IN THE EXTENDED...GFS CONTINUES TO SHOW THE UPPER LEVEL RIDGE
BUILDING TO THE SOUTHEAST...CLOSER TO THE SOUTHERN HIGH PLAINS. THE
ECMWF...THOUGH IT CONTINUES TO FAVOR NORTHWEST FLOW IS SHOWING THE
RIDGE AXIS A LITTLE FURTHER TO THE EAST THAN PREVIOUS RUNS.
CONSIDERING THIS TREND...HAVE KEPT THE FORECAST DRY AFTER MONDAY
NIGHT.

FIRE WEATHER...
RECENT PRECIPITATION AND RELATIVELY HIGH ATMOSPHERIC MOISTURE WILL
KEEP FIRE WEATHER CONCERNS LOW OVER THE NEXT SEVERAL DAYS.

HYDROLOGY...
FLASH FLOODING OCCURRED IN PALO DURO CANYON AND MANY LOCATIONS HAD
WELL OVER AN INCH YESTERDAY...LEAVING MUCH OF THE REGION WITH
SATURATED GROUND. ATMOSPHERIC MOISTURE...IN TERMS OF PRECIPITABLE
WATER...REMAINS WELL ABOVE SEASONABLE NORMAL. IN ADDITION...AN
APPROACHING COLD FRONT WILL PROVIDE AMPLE LIFT AND A FOCUS FOR
THUNDERSTORM DEVELOPMENT. ERGO...WIDESPREAD ADDITIONAL RAIN
BETWEEN A QUARTER AND A HALF AN INCH WILL BE POSSIBLE TONIGHT.
ISOLATED RAIN TOTALS ABOVE 1 INCH WILL ALSO BE POSSIBLE. WITH THE
SATURATED GROUND...ANY ADDITIONAL RAIN WILL QUICKLY BECOME RUNOFF
AND COULD LEAD TO HIGHER THAN NORMAL RISES IN SMALL STREAMS AND URBAN
AREAS. THEREFORE WILL CONTINUE THE FLASH FLOOD WATCH ACROSS THE
REGION THROUGH 18Z TOMORROW. THE FLASH FLOOD THREAT SHOULD BEGIN TO
DIMINISH TOMORROW AS THE AIR BEHIND THE COLD FRONT WILL BE
RELATIVELY STABLE LEADING TO LESS COVERAGE OF THUNDERSTORMS.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

15/16
Hazardous weather outlook, Jul 29, 4:45 PM CST, 7 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
545 PM CDT WED JUL 29 2009

OKZ001>003-TXZ001>020-301100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
545 PM CDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WESTERN PANHANDLES
THROUGH 9 PM CDT AND FOR THE REST OF THE PANHANDLES THROUGH 1 AM CDT.
THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS ALL OF THE TEXAS
AND OKLAHOMA PANHANDLES. A FEW STORMS MAY BECOME SEVERE...WITH THE
PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. IN ADDITION...
LOCALLY HEAVY RAINFALL IS EXPECTED. WITH MANY AREAS HAVING ALREADY
EXPERIENCED RAINFALL OVER THE PAST FEW DAYS...THE POTENTIAL FOR FLASH
FLOODING WILL EXIST. THEREFORE...A FLASH FLOOD WATCH IS IN EFFECT
THROUGH TONIGHT ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES THURSDAY
THROUGH MONDAY NIGHT.  THESE STORMS WILL HAVE THE POTENTIAL TO
BECOME SEVERE...WITH THE PRIMARY THREATS BEING LARGE HAIL AND
DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH
THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT. EMERGENCY
MANAGEMENT OFFICIALS AND TRAINED SPOTTERS ARE REQUESTED TO REPORT
STORM REPORTS...FLOODING ISSUES AND RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN AMARILLO.

SJOHNSON

In the hours before

Special weather statement, Jul 29, 2:03 PM CST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
303 PM CDT WED JUL 29 2009

OKZ001-TXZ001-292030-
CIMARRON OK-DALLAM TX-
303 PM CDT WED JUL 29 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT FOR DALLAM AND CIMARRON
COUNTIES.

AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES WEST OF FELT...MOVING SOUTHEAST AT 15
MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

LG
Special weather statement, Jul 29, 4:03 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
503 PM CDT WED JUL 29 2009

OKZ001-TXZ001-292300-
CIMARRON OK-DALLAM TX-
503 PM CDT WED JUL 29 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR DALLAM AND CIMARRON
COUNTIES.

AT 401 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TEXLINE...MOVING NORTHEAST AT 20 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Amarillo radar (KAMA), 181 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cimarron

When
July 29, 4:52 PM CST
Where
Cimarron County, 3.88 mi W of Felt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.570, -102.850

Hail, Cimarron

When
July 29, 4:57 PM CST to 4:59 PM CST
Where
Cimarron County, Felt
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.570, -102.780

Hail, Cimarron

When
July 29, 5:00 PM CST to 5:01 PM CST
Where
Cimarron County, Felt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.570, -102.780

Thunderstorm Wind, Cimarron

When
July 29, 5:17 PM CST
Where
Cimarron County, 11 mi W of Boise City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.730, -102.719

A trained spotter estimated the thunderstorm wind gusts and reported that six inch tree limbs had been blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185795, 185794, 185793, 185796.